Opioid Overdoses Fuel Rise in Accidental Deaths
Opioid overdoses are fueling a sharp increase in accidental deaths in the United States, according to a new report by the National Safety Council.
The number of babies born dependent on drugs their mothers took during pregnancy is predicted to exceed 800 in Tennessee this year, more than even before, according to a new report.
So far this year, Tennessee has had more babies born with symptoms of withdrawal from opioids, known as neonatal abstinence syndrome (NAS), than in all of 2011, NBC News reports. It is the first state to require reporting of NAS. Experts say the state’s experience is indicative of a national problem.
“Our data show the majority of these births involved a mother taking medicine prescribed by a health care provider,” Dr. John Dreyzehner, Tennessee Department of Health Commissioner, said in a statement. “We need improved conversations between women of childbearing age and their doctors about waiting for a safer time and preventing an unintended pregnancy while the mother is in medically necessary treatment and referral to treatment that includes addressing this for women using these powerful drugs illicitly.”
The report found that of mothers delivering drug-dependent newborns so far this year, 42.1 percent used only substances prescribed to them for legitimate treatment, while 20.4 percent used a mix of prescribed and non-prescribed substances, 33.4 percent used substances obtained through illegal sources, and 4 percent were unable to provide the exact source of substances.
Last year, a study published in the Journal of the American Medical Association found that every hour, a baby is born in the United States with symptoms of opioid withdrawal. The study found the number of pregnant women who are addicted to opioids, and the number of infants born with opioid withdrawal symptoms, has jumped in the past decade.
An estimated 13,500 babies are born with withdrawal symptoms each year in the United States. Many babies who experience these symptoms must be hospitalized for weeks. Babies going through opioid withdrawal can have seizures, dehydration, breathing problems, tremors, difficulty feeding and irritability.